Illinois, 2010

Flash Flooding and Hail in Illinois, July 19 to 20, 2010

July 19 to 20, 2010 · NWS DVN · 4 events in 2 counties and zones

A severe thunderstorm produced large hail in Hancock County just before 8 pm CDT July 19. Heavy rains lead to some flash flooding in Hancock and McDonough Counties later that night and during the morning of July 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe thunderstorm produced large hail in Hancock County just before 8 pm CDT July 19. Heavy rains lead to some flash flooding in Hancock and McDonough Counties later that night and during the morning of July 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 1:42 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 1:42 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT MON JUL 19 2010

.SYNOPSIS...
SYNOPTICALLY...WE REMAIN IN A RING OF FIRE PATTERN SURROUNDING A
BROAD SUBTROPICAL HIGH. PRECIPITABLE WATER VALUES REMAIN EXCESSIVE
OVER THE REGION...WITH 1.5 TO 2 INCHES OF PWAT ALONG AND SOUTH OF
A THE STATIONARY FRONT. THIS STATIONARY FRONT IS NOW SITTING FROM
NEAR KANSAS CITY...TO SOUTHERN MICHIGAN. ALONG IT...SEVERAL
OUTFLOW BOUNDARIES ARE FOUND...WITH A STRONG SURGE SOUTH OVER
EASTERN MO AND CENTRAL IL...WHERE OUR OVERNIGHT MCS CONTINUES TO
REMAIN STRONG. THESE MESOSCALE BOUNDARIES GREATLY COMPLICATE THE
FORECAST AS THEY ARE NUMEROUS. ..ERVIN..

&&

.SHORT TERM...TONIGHT AND TUESDAY...
WITH HEAVY RAINFALL IN THE SOUTH THE LAST 2 MORNINGS...THE GROUND
IS SATURATED AGAIN. FLASH FLOODING WOULD RESULT FROM ANY
SIGNIFICANT ROUND OF HEAVY RAIN THERE DURING THE NEXT 48
HOURS...AND THIS IS A REAL THREAT. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR GENERALLY OUR SOUTHWEST 1/3 OR SO THROUGH TUESDAY
NIGHT. MODELS SUPPORT THE MAIN LLJ CONVERGENCE TO BE ALONG AND
NORTH OF INTERSTATE 80 THIS EVENING AND OVERNIGHT...INTO
TUESDAY...HOWEVER...THE MESOSCALE BOUNDARY TO THE SOUTH MAY ACT TO
FOCUS CONVECTION FARTHER SOUTH. THUS THE WATCH IS VERY MUCH
NEEDED. TO THE NORTH...HEAVY RAIN IS LESS LIKELY...BUT AS SEEN
TODAY...PLENTIFUL CONVECTIVE DEBRIS CLOUDS AND SHOWERS WILL BE
FOUND...WITH MORE ISOLATED THUNDERSTORMS. THUS...POPS NEED TO BE
HIGH TONIGHT...AND POSSIBLY TUESDAY AS WELL. THIS VERY MESSY
FORECAST IS CONSIDERED LOW CONFIDENCE ON PLACEMENT OF HEAVY
RAIN...BUT HIGH CONFIDENCE THAT RAIN SHOULD OCCUR. TEMPERATURES
SHOULD BE HELD DOWN AGAIN TUESDAY UNDER CLOUDS AND SHOWERS. LOOK
FOR HIGHS IN THE LOWER TO MID 80S NORTH AND CENTRAL...AND UPPER
80S SOUTH.

IN GENERAL...THE EVENT SUPPORTS AN AXIS OF 1 TO 3 INCHES OF RAIN
TONIGHT INTO TUESDAY MORNING...WITH THE HIGHEST THREAT FOUND ALONG
AND SOUTH OF HIGHWAY 30. AS MESOSCALE DETAILS UNFOLD THIS
EVENING...A MORE REFINED AXIS OF RAINFALL WILL BECOME
APPARENT...AS WELL AS THE SEVERE THREAT...IF IT IS NOTABLE AT ALL.

..ERVIN..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY
ACTIVE PATTERN CONTINUES THROUGH THE REMAINDER OF THE WEEK AS AN E-W
BOUNDARY LINGERS IN THE REGION UNDER THE ZONAL FLOW ALOFT. WILL
CONTINUE WITH CHANCES FOR THUNDERSTORMS NEARLY EACH PERIOD AS WEAK
MID LEVEL WAVES INTERACT WITH THE LOW LEVEL BOUNDARY AND ABUNDANT
GULF MOISTURE TO TRIGGER CONVECTIVE COMPLEXES. HAVE ADJUSTED THU
POPS DOWNWARD AS MODELS DRIVE THE PRIMARY BOUNDARY NORTH INTO SRN MN
AND WI...SUGGESTING A WARM H7 CAP OVER THE AREA DURING THE DAY.
THUNDERSTORM CHANCES RETURN FRI AND ESPECIALLY FRI NIGHT AS A STRONG
SHORTWAVE TRACKING ACROSS SRN CANADA DRIVES THE BOUNDARY BACK SE AS
A COLD FRONT ACROSS THE AREA. TEMPERATURES WILL REMAIN PRIMARILY IN
THE 80S TO LOW 90S FOR HIGHS WITH DEWPOINTS AND OVERNIGHT MINS
MAINLY IN THE UPPER 60S TO MID 70S FROM N TO S.

MODELS THEN AGREE ON A PERIOD OF DRY WEATHER FROM SAT AFTERNOON
THROUGH AT LEAST EARLY SUN AS SFC HIGH PRESSURE DEVELOPS OVER THE
AREA UNDER A SHORT PERIOD OF NW FLOW ALOFT. GFS AND ECMWF DEVELOP
RETURN FLOW AND PRECIPITATION LATE SUN INTO EARLY MON ALONG THE
RETURNING WARM FRONT. HOWEVER...WITH LITTLE AGREEMENT OR CONSISTENCY
IN THE MID LEVEL RIDGE AND SURFACE FRONTAL POSITIONS...WILL KEEP
POPS BELOW CHANCE CATEGORY FOR NOW. SLIGHTLY COOLER AND DRIER AIR
WILL FOLLOW THE LATE FRIDAY FROPA AND PREVAIL OVER THE WEEKEND.
..SHEETS..

&&

.AVIATION...
POOR FLYING CONDITIONS WILL PERSIST OVER THE TAF SITES DUE TO
CHAOTIC THUNDERSTORM CLUSTERS MOVING ALONG A STATIONARY FRONT. VFR
TO MVFR CIGS WILL BE VARIABLE AT ALL SITES THROUGH THE NIGHT AND
TUESDAY MORNING. A FEW PERIODS OF IFR ARE LIKELY IN THUNDERSTORMS
AND LOW CLOUDS TONIGHT. THE EXACT TIMING OF THUNDERSTORMS IS A
FORECAST CHALLENGE OF GREAT UNCERTAINTY...AND TAFS ARE USING A CB
CLOUD GROUP TO INDICATE THAT THREAT.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN/SHEETS/ERVIN
Hazardous weather outlook, Jul 19, 7:44 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT MON JUL 19 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
844 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN THREAT IS DAMAGING
WINDS. THE TIMING IS STILL SOMEWHAT UNCERTAIN. HOWEVER...THE MOST
LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND EARLY EVENING.

HEAVY RAIN WILL BE AN ADDITIONAL THREAT...WITH 1 TO 2 INCHES
POSSIBLE OVER THE NEXT 24 HOURS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED TO AFFECT THE OUTLOOK AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY REACH SEVERE LEVELS...MAINLY ALONG AND
SOUTH OF INTERSTATE 80.   THE PRIMARY THREAT WITH THESE STORMS WILL
BE DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY LARGE HAIL. IF STORMS
TRACK ACROSS THE SAME AREAS...THEN THERE WILL AN INCREASED RISK OF
FLASH FLOODING AND RIVER FLOODING.

THE FOCUS FOR THUNDERSTORMS WILL SHIFT SLOWLY NORTH THURSDAY AND
FRIDAY...BRINGING AN INCREASED THREAT OF THUNDERSTORMS TO THE
REMAINDER OF THE OUTLOOK AREA.  IT IS TOO EARLY TO DETERMINE IF ANY
OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

HEAVY RAINS THROUGH THE PERIOD WILL LIKELY BRING SIGNIFICANT RISES
OR POSSIBLE FLOODING TO AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

ERVIN

In the hours before

Local storm report, Jul 19, 3:24 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
07/19/2010  M2.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 750 AM. TOTAL SINCE YESTERDAY IS
            ABOUT 3.90 INCHES. WATER WAS COMING INTO THE BASEMENT.

&&
Local storm report, Jul 19, 3:31 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
07/19/2010  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            IN THE LAST HOUR. 2 INCHES SINCE 7 AM THIS MORNING.

&&

LE
Special weather statement, Jul 19, 6:01 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT MON JUL 19 2010

IAZ089-099-ILZ025-026-034-035-200100-
DES MOINES-HANCOCK-HENDERSON-LEE-MCDONOUGH-WARREN-
701 PM CDT MON JUL 19 2010

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST BURLINGTON TO
DENMARK TO 9 MILES NORTHWEST OF DONNELLSON...MOVING SOUTHEAST AT 45
MPH.

* THUNDERSTORMS WILL BE NEAR...
  BURLINGTON FROM 705 TO 715 PM CDT...
  GULF PORT AROUND 705 PM CDT...
  GLADSTONE...CARMAN...FRANKLIN AND DONNELLSON AROUND 710 PM CDT...
  NEW BOSTON AROUND 715 PM CDT...
  TERRE HAUTE...STRONGHURST...NIOTA AND DALLAS CITY AROUND 720 PM
  CDT...

WINDS AROUND 40 MPH AND HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4060 9171 4075 9171 4078 9141 4094 9115
      4079 9046 4042 9045 4033 9105
TIME...MOT...LOC 0000Z 294DEG 38KT 4084 9112 4074 9129
          4070 9166

LE
Local storm report, Jul 19, 6:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       2 N KIRKWOOD            40.89N 90.75W
07/19/2010  E0.90 INCH       WARREN             IL   TRAINED SPOTTER

            RAINFALL IN THE LAST 20 MINUTES OR SO.

&&
Local storm report, Jul 19, 6:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 S DENMARK             40.71N 91.33W
07/19/2010  E0.88 INCH       LEE                IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL. HEAVY RAIN WITH ZERO
            VISIBILITY.

&&

The radar

The Quad Cities radar (KDVN), 123 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Hancock

When
July 19, 6:50 PM CST
Where
Hancock County, 2.09 mi NE of Colusa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.590, -91.140

Hail, Hancock

When
July 19, 6:52 PM CST
Where
Hancock County, 1.05 mi E of Colusa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -91.150

Quarter-sized hail fell about 1 mile east of Colusa, IL at 752 pm CDT July 19.

Flash Flood, McDonough

When
July 19, 9:51 PM CST to July 20, 7:00 AM CST
Where
McDonough County, 6.4 mi WNW of Blandinsville to 2.76 mi W of Blandinsville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.590, -90.980

Heavy rains resulted in flash flooding of Route 9 about 3 miles east of La Harpe, IL during the late night of July 19 and morning of July 20. The flood water was about 1 foot deep and several area ditches were overflowing.

Flash Flood, Hancock

When
July 19, 9:51 PM CST to July 20, 7:00 AM CST
Where
Hancock County, 0.87 mi NW of La Harpe to 5.29 mi SSW of La Harpe
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.590, -90.980

Heavy rains resulted in flash flooding of Route 9 about 3 miles east of La Harpe, IL during the late night of July 19 and morning of July 20. The flood water was about 1 foot deep and several area ditches were overflowing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248530, 248531, 248537, 248538.